Alert archive / Montana / Tornado Warnings in 2020

Tornado Warning 2, NWS Glasgow, MT

July 7, 2020Petroleum County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 7, 2020, 4:10 PM MDT for Petroleum County, Montana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2020, 4:10 PM MDT (22:10 UTC)
Expired
Jul 7, 2020, 4:48 PM MDT
In force
38 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

County Petroleum County, MT

The radar

The Billings radar (KBLX), 150 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:10 PM MDTTORNADO2 Ne Tiegen, MTLAW ENFORCEMENT REPORTS TORNADO WEST OF WINNETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:14 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WFUS55 KGGW 072210
TORGGW
MTC069-072300-
/O.NEW.KGGW.TO.W.0002.200707T2210Z-200707T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
410 PM MDT Tue Jul 7 2020

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  Central Petroleum County in northeastern Montana...

* Until 500 PM MDT.

* At 410 PM MDT, a confirmed tornado was located 10 miles northwest
  of Winnett, moving northeast at 50 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Petroleum County, including the following locations... Cat
  Creek and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4713 10874 4731 10837 4731 10834 4732 10833
      4732 10832 4733 10832 4742 10814 4703 10794
      4695 10861 4710 10861 4710 10873 4711 10874
TIME...MOT...LOC 2210Z 239DEG 41KT 4707 10856 

TORNADO...OBSERVED
HAIL...1.00IN

$$

NWS Glasgow
1 follow-up statement
523 
WWUS55 KGGW 072248
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
448 PM MDT Tue Jul 7 2020

MTC069-072257-
/O.CAN.KGGW.TO.W.0002.000000T0000Z-200707T2300Z/
Petroleum MT-
448 PM MDT Tue Jul 7 2020

...THE TORNADO WARNING FOR CENTRAL PETROLEUM COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

Remember, a Severe Thunderstorm Warning still remains in effect for
Petroleum County.

LAT...LON 4713 10874 4731 10837 4731 10834 4732 10833
      4732 10832 4733 10832 4742 10814 4703 10794
      4695 10861 4710 10861 4710 10873 4711 10874
TIME...MOT...LOC 2246Z 239DEG 41KT 4729 10802 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 7, 1:15 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 1:15 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
115 PM MDT Tue Jul 7 2020

.DISCUSSION...
A widespread severe weather event is on track for all of
Northeast Montana from late afternoon through the evening hours.
Storms are forming across the higher terrain in central and
southwest Montana and will progress eastward into Northeast
Montana. Storms may be semi-discrete initially as they enter
Phillips and Petroleum Counties. If they are able to remain
discrete then very large hail to the size of baseballs, damaging
winds in excess of 70 mph, and an isolated tornado will be
possible.

Once the storms merge into one or more line segments destructive
wind gusts in excess of 70 to 80 mph will become the primary
threat. Look for this main line of storms to arrive in Phillips
and Petroleum Counties around 4 or 5 PM, Opheim to Glasgow to
Jordan around 6 to 7 PM, and the ND border by 9 to 10 PM or so.

It is possible a few isolated storms could enter the Yellowstone
River Valley ahead of this primary line of storms during the early
evening hours. If this were to happen, all severe modes would be
possible.

An upper trough moves across the state on Wednesday with slightly
cooler and generally drier weather. A few storms are possible
near the Canadian border with the proximity of a stacked low
pressure system moving from Saskatchewan into Manitoba.

Ridge then builds north from the Desert Southwest for hot and dry
weather for the remainder of the week. Could see a few
thunderstorms on Friday as a shortwave pushes through the top of
the ridge.

-Mottice/RAE

&&

.AVIATION...
A line of severe storms should reach KGGW around 00-01Z, KOLF
01-02z, and KGDV and KSDY between 02 and 03z this evening. This
line of storms will bring intense and erratic winds as well as
hail, heavy rain, and brief IFR conditions.

Skies should be clearing out by 06z for much of the region.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:52 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley11 hr
Jul 7, 3:47 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips58 min
Jul 7, 4:33 PM MDTSevere Thunderstorm WarningGGWPhillips57 min
Jul 7, 4:46 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley59 min
Jul 7, 4:53 PM MDTTornado WarningGGWPhillips, Valley23 min
Jul 7, 5:12 PM MDTSevere Thunderstorm WarningGGWDaniels, Phillips, Roosevelt, Valley63 min
Jul 7, 5:25 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Petroleum, Phillips, Prairie and 2 more65 min

Nearby

Tornado Warnings in Montana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.